Sign in to follow this  
Followers 0
Hyperchild

Constipation and racing thoughts - is it Lamictal or Abilify?

8 posts in this topic

Posted (edited)

Hello, everybody! 

I'm trying to figure out what is going on with my medicines. I was prescribed 10 mg Abilify (called Bipodis where I am) each morning and 50+50 mg Lamictal. I can't go further than 5 + 75 mg, because strange things start to happen - I have extreme problems going to the bathroom. I took a laxative for a month and a half and now I'm looking to see if I will need another bottle. We don't have Miralax and similar products here, only lactose/lactalose-based medicines and those could be damaging to the colon, or so I understood.

But this problem is nothing compared to the other one. Last evening, after four days of intensive thinking about work opportunities, money and similar things only (we're not in the best situation possible and I need to find work - it's pretty critical), my mind just went WORK WORK WORK WORK HAHA YOU WILL LOSE ALL YOU HAVE WORK WORK WORK BANKRUPCY LOSING STUFF WORK WORK WORK WORK and I didn't know what to do. My mother suggested that I take a bromazepam and it cleared my head somehow, to the point where I'm still mellow today and actually hopeful. And mom said that my face looked like "a statue" yesterday, while I'm expressing emotions normally today.

And, of course, this happened after I took my full prescribed dose of both other meds.

Some other things I noticed is that I don't feel hunger and that I don't feel the need to pee. I can and I do both, but it seems to be with less frequency than before.

So, I was wondering if anybody else experienced this and what to tell my psychiatrist the next time I see her. Thank you.

My diagnosis is, by the way, "bipolar disorder in observation" and since the only thing resembling hypomania that I had was caused by Prozac, I'm still a bit skeptic.

Edited by Hyperchild

Share this post


Link to post
Share on other sites

Posted (edited)

16 minutes ago, Hyperchild said:

Hello, everybody! 

I'm trying to figure out what is going on with my medicines. I was prescribed 10 mg Abilify (called Bipodis where I am) each morning and 50+50 mg Lamictal. I can't go further than 5 + 75 mg, because strange things start to happen - I have extreme problems going to the bathroom. I took a laxative for a month and a half and now I'm looking to see if I will need another bottle. We don't have Miralax and similar products here, only lactose/lactalose-based medicines and those could be damaging to the colon, or so I understood.

But this problem is nothing compared to the other one. Last evening, after four days of intensive thinking about work opportunities, money and similar things only (we're not in the best situation possible and I need to find work - it's pretty critical), my mind just went WORK WORK WORK WORK HAHA YOU WILL LOSE ALL YOU HAVE WORK WORK WORK BANKRUPCY LOSING STUFF WORK WORK WORK WORK and I didn't know what to do. My mother suggested that I take a bromazepam and it cleared my head somehow, to the point where I'm still mellow today and actually hopeful. And mom said that my face looked like "a statue" yesterday, while I'm expressing emotions normally today.

And, of course, this happened after I took my full prescribed dose of both other meds.

Some other things I noticed is that I don't feel hunger and that I don't feel the need to pee. I can and I do both, but it seems to be with less frequency than before.

So, I was wondering if anybody else experienced this and what to tell my psychiatrist the next time I see her. Thank you.

My diagnosis is, by the way, "bipolar disorder in observation" and since the only thing resembling hypomania that I had was caused by Prozac, I'm still a bit skeptic.

Hmmm. I'm on both Lamictal and Abilify...Most all meds can cause constipation (very very common side effect with everything unfortunately). With Lamictal, I actually had urinary frequency - as in, having to pee every 30 minutes. It seemed to go away once i went down on the med but anything above 100mg seems to cause it. I have heard that Lamictal can often cause urinary retention (works on blocking sodium channels) Lamictal 75mg is quite a low dose already. I would give that some time if you haven't been on it very long. The urinary side effect may go away.

As far as the repetitive/relentless thoughts - is it anxiety? Like a restless obsessive energy? That could be caused by the Abilify. Abilify is known to cause physical restlessness (akasthia) and can possibly cause some ppl to be mentally aggravated also. What are your doses? Ok, I see your doses above. You could go lower on the Abilify, many people are on less than 10mg.

 

Edited by Blahblah

Share this post


Link to post
Share on other sites

Would the issue with going to the bathroom in general go away, too? I just feel too bloated.

And yes, it's a restless, obsessive energy. I keep on thinking about one thing only and it's unpleasant beyond belief. It kind of blocks me and I feel dumb. Like, I am normally a big talker, but right now, I'm struggling to write this much. It's like all my brain had gone away somehow.

 

Thanks for responding!

Share this post


Link to post
Share on other sites

Posted (edited)

I take both these meds. I first started Lamictal years ago but Abilify only two weeks ago. I love both meds. I had some hypomania from starting Lamictal and did have racing thoughts. Abilify causes constipation for me. I already use laxatives because I take a morphine-like drug also. I have had to take more laxatives. I take senna, docusate every day and sometimes microlax enema. I've had some insomnia from the Abilify and take Valium every night at the moment, so it may have caused racing thoughts if I weren't mildly tranquillised all the time, idk.

i have heard here that Lamictal can be activating when you first start (insomnia, anxiety, being wound up) but I have heard the same of Abilify. Apparently it settles down as the dose is increased, on both meds.

in terms of managing constipation, talk to your pharmacist. You should tell your doctor as well but I find pharmacist sometimes know more about treating constipation.

racing thoughts are a red flag for a manic episode. You should get in touch with your doctor ASAP. I had a manic episode when I started Lamictal. I have heard of others having the same reaction to Abilify.

Edited by mcjimjam

Share this post


Link to post
Share on other sites

This sounds very discouraging. But either way, I was upped to Abilify 10 mg with no excuses, Lamictal 150 mg and clonazepam for sleeping. If it doesn't work, the doctor wants me to spend a couple of weeks at the hospital to "make sure what works". I...don't like that idea. I don't like it at all.

Share this post


Link to post
Share on other sites

Hyper child,

where do you live?

i haven't heard of anyone having more than a 3 day stay in years. If you can get your insurance to pay for it, the stay may be just what you need.

Share this post


Link to post
Share on other sites

Belgrade, Serbia. I have insurance.

The medicines have stopped racing thoughts, but I am somewhat drowsy. Not used to seeing myself like this. Does it pass?

Share this post


Link to post
Share on other sites

I feel sedated as well since upping the dose a few days ago. I hope it passes for both of us!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0